Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Jul 14, 2021, 3:16 PM CDT for Plaquemines Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 3:16 PM CDT (20:16 UTC)
- Expired
- Jul 14, 2021, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
County Plaquemines Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WWUS84 KLIX 142016
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
316 PM CDT Wed Jul 14 2021
LAZ069-142045-
Lower Plaquemines-
316 PM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
At 316 PM CDT, a strong thunderstorm was located near Empire, or 11
miles southeast of Port Sulphur. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Port Sulphur, Buras, Empire and Buras-triumph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2926 8962 2929 8962 2928 8966 2929 8967
2931 8963 2933 8964 2929 8969 2931 8969
2931 8975 2953 8967 2945 8954 2946 8952
2942 8955 2940 8952 2940 8954 2941 8957
2939 8956 2939 8942 2924 8954
TIME...MOT...LOC 2016Z 209DEG 3KT 2937 8961
$$
MSWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 12:41 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 14, 12:41 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1241 PM CDT Wed Jul 14 2021 .AVIATION...18Z TAF Package...Overall most terminals should remain in VFR status. The main concern is convection which luckily looks to be a little more limited than the last...........4 months. There will still be some storms around and the locations most likely to be impacted would be MSY, HUM, and BTR but can not rule out at least VCTS at any site. Convection will quickly come to an end shortly after sunset and not anticipating any issues over night. /CAB/ && .PREV DISCUSSION... /issued 614 AM CDT Wed Jul 14 2021/ AVIATION (12Z TAF DISCUSSION)... Expect VFR conditions to begin early this morning for all area terminals. Only exception is around KMCB with very light surface fog in the vicinity but should diminish shortly after sunrise. Conditions will be calm areawide through 16-17Z before scattered SHRA/TSRA develop, becoming more widespread through the afternoon and early evening hours. For now, timed approximate greatest rain chances for terminals across western areas and north across the northshore. Main risk within any one storm will be gusty, erratic downdraft winds in excess of 25-35kts and low CIG's and VIS from locally heavy rainfall leading to periodic lower flight categories. Otherwise, outside of this activity expect VFR conditions to prevail, with conditions improving areawide through the overnight and early morning hours on Thursday. KLG PREV DISCUSSION... /issued 344 AM CDT Wed Jul 14 2021/ SHORT TERM (Today through Friday Night )... The dog days of summer keep rolling on across the area, just with much more rain coverage as opposed to normal. Starting off with early this morning, things are generally quiet. Monitoring some nocturnal convection entering our far southeastern 20-60nm marine zones, which will continue slowly towards the northwest remaining generally isolated to scattered in coverage. Looking ahead to around daybreak and beyond into early this morning, CAMs are coming into good agreement over the idea of another round of pop- up airmass thunderstorms very similar to yesterday. Comparing yesterday's forecast model soundings valid for 17Z TUE to this morning's output valid for 17Z WED shows very little differences in the overall thermal profile aloft, other than slightly more moisture in the H925 to H7 layer, bringing PW closer to 2" today. Anticipating convection to start up around the 16Z-18Z time frame as very small, isolated showers and will be confined to areas that heat up quickest and surpass forecast convective T's in the mid 80's. Additionally as mentioned in previous forecast discussions, light anticyclonic curvature remains anchored east to west across the northern Gulf coast, but will drift ever so slightly north revealing primarily E to ESE surface to low-level flow. As we continue to heat up late this morning through the afternoon hours, we'll get a weak lakebreeze boundary to develop around Lake Pontchartrain/Maurepas due to differential heating but E to ESE mean surface to low-level flow will skew the orientation expanding more towards the W or WNW, keeping the north and southshore boundary from spreading too far inland. This paints a better bulls eye of convection to begin early in western/southwestern areas of the CWA, but will fill up quickly once convection becomes more widespread due to multiple outflow boundary interactions. Eventually going into the early afternoon, more widespread spotty shower/storms will get going across the northshore east to coastal MS and far coastal SE LA. Not anticipating any severe weather today as deep-moist ascent will reduce any extreme downward wind potential within stronger updrafts. Calculated microburst parameters are actually slightly lower than yesterday due to the slight uptick in overall tropospheric moisture, however occasional gusty downdrafts in the 30-40mph range cannot be ruled out, requiring a few SPS's here and there. Since these storms will be quick to develop then collapse, not anticipating storms to sit over one area for long reducing any flash flood potential. However, should any one storm become hung up due to boundary collisions/interactions, some isolated flash flooding could be possible but the threat today will be isolated. Things quiet down tonight with only a lingering shower or storm this evening, but likely turning dry going into early Thursday morning. Same story going into Thursday with very similar overall atmospheric set up leading to yet another day of airmass/pop-up thunderstorms beginning late AM and becoming more widespread into the afternoon hours. CAM's are coming in with another slight uptick in coverage again mainly for the same areas across SW portions of the CWA, north or for areas generally along/west of I-55. With this increase in coverage, some indications of a northward surging outflow boundary will keep an broken line of storms surging north to BTR to SW MS. Makes sense looking at model soundings as much deeper low to mid-level mean storm flow becomes a bit more unidirectional from the SSE to almost due S and PW's remain right around 2" helping to support widespread coverage. Again, not anticipating any severe weather issues as the thermal profile does not change much. Rinse/repeat for Friday, but with much more widespread deeper southerly flow as mentioned before, convection will develop around the same times and drift north along northward surging outflow boundaries. Main threats in any stronger storm will continue to be wind gusts 30-40mph, locally heavy rainfall and dangerous lightning. May need to keep an eye on a very weak tropical inverted trough in the north- central Gulf by this time frame rotating around the western periphery of the west Atlantic Ridge, which takes this generally north to around central portions of the northern Gulf coast. Doesn't necessarily develop into anything, but may perhaps cause a slight increase in PoP coverage Friday and into the weekend, depending on the eventual track/strength but will continue to monitor. LONG TERM (This Weekend into Early Next Week)... This portion of the forecast is virtually no change from what we've been seeing locally for the last few month, and especially over the last couple weeks. The trough that enters the Mississippi Valley Friday will do little to move east and erode the fringes of ridges center west and east of the region. This will eliminate any subsidence that would possibly keep POPs lowered. In addition, more moisture rich air will steadily stream in from the southeast as its being pumped in from the Bermuda ridge. GFS PW forecast shows that those values will be around 2" at minimum and occasionally increasing to near 2.25". This overall pattern will be conducive for high rain chances each day with convective initiation early than what's normal summertime afternoon storms. Expect to see coverage increasing steadily from 10am to 2pm with some storms producing locally heavy rainfall. On a day to day basis, most rainfall totals will be less than an inch. However, isolated areas may see upwards of a few inches. The good news is high rain chances means more cloud cover and temps at to below normal. MEFFER MARINE... Weak southeasterly onshore flow will persist through the rest of the week, weekend and into early next week. Winds/seas will range 5-10kts/1-2ft for protected waters to 10-15kts/2-3ft for outer Gulf waters. Expect nightly scattered showers and storms each day primarily from midnight through shortly after daybreak. Not anticipating any severe weather, however brief gusty winds 20-25kt and isolated weak waterspouts will be the main risk, along with locally higher waves/seas. KLG && .PRELIMINARY POINT TEMPS/POPS... MCB 73 90 73 89 / 10 70 10 70 BTR 74 89 74 90 / 10 80 10 80 ASD 75 90 75 89 / 20 70 10 70 MSY 78 91 78 92 / 20 80 10 70 GPT 75 88 75 88 / 20 50 20 60 PQL 74 90 75 89 / 10 50 20 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Jul 14, 2:31 PM CDT, 45 minutes before
Special Weather Statement National Weather Service New Orleans LA 231 PM CDT Wed Jul 14 2021 LAZ057>059-142000- St. John The Baptist-St. James-Upper Lafourche- 231 PM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE BAPTIST...SOUTHEASTERN ST. JAMES AND NORTH CENTRAL LAFOURCHE PARISHES... At 231 PM CDT, a strong thunderstorm was located near South Vacherie, or 11 miles northeast of Thibodaux, moving southwest at 20 mph. Locations impacted include... Thibodaux, South Vacherie, Chackbay and Raceland. LAT...LON 2998 9061 2983 9052 2968 9072 2991 9086 TIME...MOT...LOC 1931Z 062DEG 16KT 2988 9064 MSW
Special weather statement, Jul 14, 2:51 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
251 PM CDT Wed Jul 14 2021
LAZ069-142015-
Lower Plaquemines-
251 PM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
At 251 PM CDT, a strong thunderstorm was located near Empire, or 12
miles southeast of Port Sulphur, moving southeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buras, Empire, Buras-triumph and Boothville-venice.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2926 8962 2929 8962 2928 8966 2929 8967
2931 8963 2933 8964 2929 8969 2932 8974
2947 8961 2943 8955 2944 8953 2942 8955
2940 8952 2940 8954 2941 8957 2939 8956
2940 8946 2938 8939 2923 8953
TIME...MOT...LOC 1951Z 307DEG 4KT 2936 8962
MSWSpecial weather statement, Jul 14, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
316 PM CDT Wed Jul 14 2021
LAZ069-142045-
Lower Plaquemines-
316 PM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
At 316 PM CDT, a strong thunderstorm was located near Empire, or 11
miles southeast of Port Sulphur. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Port Sulphur, Buras, Empire and Buras-triumph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2926 8962 2929 8962 2928 8966 2929 8967
2931 8963 2933 8964 2929 8969 2931 8969
2931 8975 2953 8967 2945 8954 2946 8952
2942 8955 2940 8952 2940 8954 2941 8957
2939 8956 2939 8942 2924 8954
TIME...MOT...LOC 2016Z 209DEG 3KT 2937 8961
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:08 PM CDT | Special Marine Warning | LIX | 52 min | |
| Jul 14, 2:31 PM CDT | Special Weather Statement | LIX | Saint James | 29 min |
| Jul 14, 2:51 PM CDT | Special Weather Statement | LIX | Plaquemines | 24 min |
| Jul 14, 3:37 PM CDT | Special Weather Statement | LIX | Assumption | 23 min |
| Jul 14, 4:01 PM CDT | Special Weather Statement | LIX | West Baton Rouge | 29 min |
| Jul 14, 4:04 PM CDT | Special Weather Statement | LIX | Hancock | 71 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.